Is There A Way To Get Rid Of Sculptra?
Q: Dr. Eppley, I am inquiring about how to get rid of some injectable filler I had placed. I had two rounds of Sulptra to my cheeks and upper face last year that produced a subtle but pleasant change. I then went in a third time for lines around my mouth and was injected with a 1/2 vial of Sculptra into my lower cheeks and in front of my ears. The creation of volume started at just three weeks and has continued into this 6th week. I just wanted a couple lines filled near my mouth and specifically told her no more volume, but I realize there was either a miscommunication or she hasn’t had someone react so strongly on the 3rd vial. I know that most doctors say that Sculptra is irreversible and I might just have to wait two years, but a few others have suggested collagenase, 5FU and Kenalog injections to reduce it. One even suggested Ulthera therapy. I’m confused, but if there is something I can safely try, I really don’t want to go two years waiting for it to wear off.
A: The effects of Sculptra are magnified each time you use it as the body is reacting to the polymer crystals that are being implanted. So much like an immune response, each exposure to it (as well as the volume placed) can create an even more profound effect. Its effects are created by the scar/collagen reaction to the implanted material. The volume effect goes away when the polymer crystals finally dissolve and the scar tissue created by them eventually wears off…a period of between 18 and 24 months. In very rare cases, the volume effect does not go away.
Since it is very likely that time will solve the problem, you don’t want to do anything that may have its own adverse effects. For this reason, injectable steroids (Kenalog) would be excluded no matter how dilute. Collagenase is an option but is a small percentage of patients they can develop a reaction to the enzyme. 5FU has really known side effects although it is less effective than either steroids or collagenase. External skin tightening therapies such as Ulthera or Exilis can have some facial slimming effects because of the radiofrequency heat they produce which could cause the reactive subcutaneous scar tissue to dissipate. They are well known to cause fat absorption at high energies or repeated treatments.
The safest options in my opinion would be 5FU injections combined with Exilis. It may require more one treatment but conservative improvement with no downsides would be a prudent approach.
Dr. Barry Eppley